Alert archive / Oregon / High Surf Advisories in 2011
High Surf Advisory 9, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Oct 10, 2011, 3:07 AM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Oct 11, 2011, 8:00 PM PDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2011, 3:07 AM PDT (10:07 UTC)
- In effect from
- Oct 11, 2011, 8:00 PM PDT
- Expired
- Oct 12, 2011, 11:00 AM PDT
- In force
- 15 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
696 WHUS46 KMFR 101007 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 307 AM PDT MON OCT 10 2011 ORZ021-022-102215- /O.NEW.KMFR.SU.Y.0009.111012T0000Z-111012T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 307 AM PDT MON OCT 10 2011 ...HIGH SURF ADVISORY IN EFFECT FROM 5 PM TUESDAY TO 11 AM PDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 5 PM TUESDAY TO 11 AM PDT WEDNESDAY. * WAVES AND SURF...NORTHWEST SWELL OF 15 TO 18 FEET WITH BREAKER HEIGHTS OF 22 TO 25 FEET POSSIBLE ON UNOBSTRUCTED BEACHES * TIMING...LATE TUESDAY AFTERNOON...PEAKING WEDNESDAY MORNING SHORTLY AFTER HIGH TIDE. * IMPACTS...THESE LARGE WAVES WILL INCREASE RUN-UP DISTANCE ON AREA BEACHES...ROCKS...AND JETTIES. WAVES WILL HAVE INCREASED RUN UP AND WASH OVER JETTIES WITH NO VISIBLE PATTERN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ SVEN
7 follow-up statements
485 WHUS46 KMFR 102130 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 230 PM PDT MON OCT 10 2011 ORZ021-022-111000- /O.CON.KMFR.SU.Y.0009.111012T0000Z-111012T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 230 PM PDT MON OCT 10 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 5 PM TUESDAY TO 11 AM PDT WEDNESDAY... * WAVES AND SURF...NORTHWEST SWELL OF 15 TO 18 FEET WITH BREAKER HEIGHTS OF 22 TO 25 FEET IS POSSIBLE ON UNOBSTRUCTED BEACHES. * TIMING...LATE TUESDAY AFTERNOON...PEAKING WEDNESDAY MORNING SHORTLY AFTER HIGH TIDE. * IMPACTS...THESE LARGE WAVES WILL INCREASE RUN-UP DISTANCE ON AREA BEACHES...ROCKS...AND JETTIES. WAVES WILL HAVE INCREASED RUN-UP AND WASH OVER JETTIES WITH NO VISIBLE PATTERN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ DW
655 WHUS46 KMFR 111007 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 307 AM PDT TUE OCT 11 2011 ORZ021-022-111815- /O.EXT.KMFR.SU.Y.0009.111012T0300Z-111012T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 307 AM PDT TUE OCT 11 2011 ...HIGH SURF ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO 11 AM PDT WEDNESDAY... * WAVES AND SURF...NORTHWEST SWELLS OF 14 TO 17 FEET WITH BREAKER HEIGHTS OF 22 TO 25 FEET ARE EXPECTED ON UNOBSTRUCTED BEACHES. * TIMING...CONDITIONS WILL BECOME HAZARDOUS THROUGH THIS EVENING WITH SURF PEAKING WEDNESDAY MORNING SHORTLY AFTER HIGH TIDE. THE SURF WILL GRADUALLY DECREASE WEDNESDAY AFTERNOON THROUGH EVENING. * IMPACTS...THESE LARGE WAVES WILL INCREASE RUN-UP DISTANCE ON AREA BEACHES...ROCKS...AND JETTIES. WAVES MAY SUDDENLY WASH OVER JETTIES. STRONG RIP CURRENTS WILL DEVELOP. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. PLAY IT SAFE AND STAY CLEAR OF THE SURF ZONE AND JETTIES. && $$ STAVISH
511 WHUS46 KMFR 111746 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1046 AM PDT TUE OCT 11 2011 ORZ021-022-120200- /O.CON.KMFR.SU.Y.0009.111012T0300Z-111012T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 1046 AM PDT TUE OCT 11 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM PDT WEDNESDAY... * WAVES AND SURF...NORTHWEST SWELLS OF 14 TO 17 FEET WITH BREAKER HEIGHTS OF 22 TO 25 FEET ARE EXPECTED ON UNOBSTRUCTED BEACHES. * TIMING...CONDITIONS WILL BECOME HAZARDOUS THROUGH THIS EVENING WITH SURF PEAKING WEDNESDAY MORNING SHORTLY AFTER HIGH TIDE. THE SURF WILL GRADUALLY DECREASE WEDNESDAY AFTERNOON THROUGH EVENING. * IMPACTS...THESE LARGE WAVES WILL INCREASE RUN-UP DISTANCE ON AREA BEACHES...ROCKS...AND JETTIES. WAVES MAY SUDDENLY WASH OVER JETTIES. STRONG RIP CURRENTS WILL DEVELOP. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. PLAY IT SAFE AND STAY CLEAR OF THE SURF ZONE AND JETTIES. && $$
751 WHUS46 KMFR 112211 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 311 PM PDT TUE OCT 11 2011 ORZ021-022-120615- /O.CON.KMFR.SU.Y.0009.111012T0300Z-111012T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 311 PM PDT TUE OCT 11 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM PDT WEDNESDAY... * WAVES AND SURF...NORTHWEST SWELLS OF 14 TO 17 FEET WITH BREAKER HEIGHTS OF 22 TO 25 FEET ARE EXPECTED ON UNOBSTRUCTED BEACHES. * TIMING...CONDITIONS WILL BECOME HAZARDOUS THROUGH THIS EVENING WITH SURF PEAKING WEDNESDAY MORNING SHORTLY AFTER HIGH TIDE. THE SURF WILL GRADUALLY DECREASE FROM WEDNESDAY AFTERNOON THROUGH THURSDAY. * IMPACTS...THESE LARGE WAVES WILL INCREASE RUN-UP DISTANCE ON AREA BEACHES...ROCKS...AND JETTIES. WAVES MAY SUDDENLY WASH OVER JETTIES AND STRONG RIP CURRENTS WILL DEVELOP. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. PLAY IT SAFE AND STAY CLEAR OF THE SURF ZONE AND JETTIES. && $$ DW
685 WHUS46 KMFR 120546 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1046 PM PDT TUE OCT 11 2011 ORZ021-022-121400- /O.CON.KMFR.SU.Y.0009.000000T0000Z-111012T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 1046 PM PDT TUE OCT 11 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT WEDNESDAY... * WAVES AND SURF...NORTHWEST SWELLS OF 14 TO 17 FEET WITH BREAKER HEIGHTS OF 22 TO 25 FEET ARE EXPECTED ON UNOBSTRUCTED BEACHES. * TIMING...CONDITIONS WILL BECOME HAZARDOUS THROUGH THIS EVENING WITH SURF PEAKING WEDNESDAY MORNING SHORTLY AFTER HIGH TIDE. THE SURF WILL GRADUALLY DECREASE FROM WEDNESDAY AFTERNOON THROUGH THURSDAY. * IMPACTS...THESE LARGE WAVES WILL INCREASE RUN-UP DISTANCE ON AREA BEACHES...ROCKS...AND JETTIES. WAVES MAY SUDDENLY WASH OVER JETTIES AND STRONG RIP CURRENTS WILL DEVELOP. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. PLAY IT SAFE AND STAY CLEAR OF THE SURF ZONE AND JETTIES. && $$
915 WHUS46 KMFR 120957 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 257 AM PDT WED OCT 12 2011 ORZ021-022-121800- /O.CON.KMFR.SU.Y.0009.000000T0000Z-111012T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 257 AM PDT WED OCT 12 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... * WAVES AND SURF...NORTHWEST SWELLS NEAR 16 FEET WITH BREAKER HEIGHTS OF 22 TO 25 FEET ARE EXPECTED ON UNOBSTRUCTED BEACHES. SWELLS AND SURF CONDITIONS WILL DECREASE SLIGHTLY THROUGH THE AFTERNOON. * TIMING...SWELLS ARE AT THEIR PEAK EARLY THIS MORNING...HOWEVER SURF CONDITIONS SHOULD BECOME MORE HAZARDOUS AS HIGH TIDE COMES IN BY LATE MORNING. * IMPACTS...THESE LARGE WAVES WILL INCREASE RUN-UP DISTANCE ON AREA BEACHES...ROCKS...AND JETTIES. WAVES MAY SUDDENLY WASH OVER JETTIES AND STRONG RIP CURRENTS WILL DEVELOP. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. PLAY IT SAFE AND STAY CLEAR OF THE SURF ZONE AND JETTIES. && $$ STAVISH
484 WHUS46 KMFR 121752 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1052 AM PDT WED OCT 12 2011 ORZ021-022-121900- /O.EXP.KMFR.SU.Y.0009.000000T0000Z-111012T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 1052 AM PDT WED OCT 12 2011 ...HIGH SURF ADVISORY WILL EXPIRE AT 11 AM PDT THIS MORNING... $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Oct 10, 3:03 AM PDT, 4 minutes earlier.
Area forecast discussion, Oct 10, 3:03 AM PDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
303 AM PDT MON OCT 10 2011
.SHORT TERM...A FRONT IS MOVING TOWARDS THE COAST WITH RAIN
SPREADING INLAND EARLY THIS MORNING. INCREASING RAIN IS EXPECTED
ACROSS THE AREA THROUGH THE MORNING AS THIS FRONT ADVANCES INLAND.
SATELLITE IMAGERY SHOW THE FRONT TAPPING INTO A GOOD MOISTURE
SUPPLY. TOTAL PRECIPITABLE WATER VALUES NEAR 1.5 INCHES ARE
INDICATED OFF THE SOUTHERN OREGON COAST. RAINFALL AMOUNTS ARE
EXPECTED TO BE MODERATE TO HEAVY ALONG THE COAST. HEAVIEST RAIN
IS EXPECTED OVER CURRY COUNTY WITH AROUND 1 TO 2 INCHES OF RAIN
THIS MORNING. INLAND...MODERATE PRECIPITATION IS EXPECTED ACROSS THE
AREA TODAY. THIS FRONT WILL ALSO BRING INCREASED
WINDS....ESPECIALLY ALONG THE COAST...IN THE SHASTA VALLEY AND
NEAR SUMMER LAKE. THESE AREAS WILL SEE SOUTH WINDS OF 20 TO 30 KT
WITH GUSTS AROUND 40 MPH. WINDS WILL PEAK IN THE MORNING ALONG THE
COAST...WITH GUSTY SOUTH WINDS CONTINUING INTO THE AFTERNOON FOR
INLAND AREAS.
THIS FRONT IS EXPECTED TO MOVE EAST OF THE CASCADES IN THE EARLY
AFTERNOON THEN SHIFT EAST OF THE AREA IN THE LATE AFTERNOON.
SHOWERS ARE EXPECTED TO BE WIDESPREAD TODAY BEHIND THE FRONT AS
MOIST ONSHORE FLOW CONTINUES AND A 120 KT UPPER LEVEL JET NOSES
INTO THE CWA...PROVIDING UPPER LEVEL SUPPORT. MODELS ARE ALSO
SHOWING WEAK INSTABILITY ACROSS THE NORTHERN HALF OF THE CWA IN
THE AFTERNOON. HAVE KEPT A MENTION OF ISOLATED THUNDERSTORMS IN
THE FORECAST FOR THE NORTHERN COASTAL AREAS AND JUST INLAND TO THE
COASTAL MOUNTAINS. FURTHER INLAND...EXPECT THAT OVERCAST SKIES
MAY INHIBIT THUNDERSTORM DEVELOPMENT.
AS MOIST ONSHORE FLOW PERSISTS AND SHORTWAVE ENERGY MOVES INTO THE
AREA...SHOWERS ARE EXPECTED TO CONTINUE THIS EVENING INTO
TUESDAY...ESPECIALLY FOR COASTAL AREAS AND INTO THE UMPQUA VALLEY AND
SOUTHERN OREGON CASCADES. THE UPPER LEVEL JET WILL GRADUALLY SHIFT
NORTH TUESDAY WITH WEAK RIDGING DEVELOPING LATE TUESDAY THROUGH
WEDNESDAY. THIS WILL BRING A DRIER AND WARMER PATTERN.
EXTENDED MODELS SHOW THE RIDGE STRENGTHENING ON THURSDAY...THEN
AN UPPER TROUGH MOVES INTO THE PACNW FRIDAY AND FRIDAY NIGHT. THE
GFS IS FASTER AND WEAKER WITH THIS TROUGH COMPARED TO THE ECMWF.
SATURDAY AND SUNDAY...MODEL DIFFERENCES INCREASE WITH THE ECMWF
FAVORING A CONTINUED TROUGH AND ANOTHER FRONT MOVING INTO THE AREA
SUNDAY. THE GFS BUILDS A RIDGE OVER THE AREA BY SUNDAY INTO MONDAY
AND KEEPS THE FRONT WELL TO THE NORTHWEST. THE EXTENDED RANGE MODELS
HAVE ALSO BEEN SHOWING SIGNIFICANT RUN TO RUN DIFFERENCES SO
CONFIDENCE IS LOW FOR THIS PERIOD. HAVE LEANED TOWARDS
CLIMATOLOGY FOR POPS AND TEMPERATURES ON SUNDAY AND MONDAY.
&&
.AVIATION...ALONG THE SOUTHERN OREGON COAST...A FRONT MOVING
INLAND WILL BRING WIDESPREAD MVFR CIGS WITH AREAS OF IFR IN HEAVY
RAIN THIS MORNING. THEN...WIDESPREAD MFR CIGS ALONG THE COAST WILL
CONTINUE THROUGH THE AFTERNOON. INLAND...WIDESPREAD MVFR CIGS
WITH LOCAL IFR CIGS WILL DEVELOP FROM THE CASCADES WEST THIS
MORNING AROUND 12Z AND CONTINUE THROUGH THE EARLY AFTERNOON...THEN
GRADUALLY IMPROVING TO VFR WITH AREAS OF MVFR CIGS IN SHOWERS. EAST OF
THE CASCADES...VFR CONDITIONS WILL GIVE WAY TO AREAS OF MVFR CIGS
LATE IN THE MORNING THROUGH THE AFTERNOON. WIDESPREAD MOUNTAIN
OBSCURATIONS WILL CONTINUE THROUGH THE DAY. ALSO THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS COOS COUNTY AND WESTERN DOUGLAS
COUNTY LATE THE MORNING THROUGH THE AFTERNOON.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY FROM 5 PM TUESDAY TO 11 AM PDT WEDNESDAY FOR
ORZ021-022.
CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 PM PDT THIS AFTERNOON FOR
PZZ350-356-370-376.
HAZARDOUS SEAS WARNING FROM 11 AM TUESDAY TO 8 AM PDT WEDNESDAY
FOR PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT TUESDAY
FOR PZZ350-356-370-376.
CCHazardous weather outlook, Oct 9, 6:03 PM PDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 603 PM PDT SUN OCT 9 2011 ORZ021-022-101300- SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 603 PM PDT SUN OCT 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST OREGON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A LARGE NORTHWEST SWELL WILL BRING BIGGER WAVES ALONG THE COAST TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 2:46 AM PDT | Hazardous Seas Warning | MFR | 48 hr | |
| Oct 10, 3:13 PM PDT | Small Craft Advisory for Winds | MFR | 23 hr |
Nearby
High Surf Advisories in Oregon, 2011Every high surf advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.